Levacetylmethadol (LAAM) Overdose Symptoms and Treatment

  1. Article SummaryPrint
  2. Signs of Addiction
  3. Levacetylmethadol (LAAM) Overdose Symptoms
  4. Overdose Treatment

Levacetylmethadol (LAAM) is a medication developed to serve as a replacement drug for tapering off opioids during detox. As a synthetic opioid itself, LAAM is highly addictive. This addictive quality often leads recreational users of the drug to overdose. Being able to recognize levacetylmethadol (LAAM) overdose symptoms is the first step to help those who are overdosing on the drug.

LevacetylmethadolLAAM is closely related to methadone, its parent drug. Used primarily by heroin addicts, LAAM is generally given to patients to satisfy their physical need for opioids. Methadone is used similarly, which is why LAAM is given to patients who do not respond well to a traditional methadone or buprenorphine treatments.

LAAM is like methadone in another way as well. The drug is often taken in larger than recommended doses in the attempt to achieve feelings of euphoria by recreational users. According to the Department of Justice, large doses of methadone will increase the risk of an overdose. The same can be said for high doses of LAAM, which also causes levacetylmethadol (LAAM) overdose symptoms. If you would like to know more about the possible negative effects of LAAM, call 1-800-928-9139 today.

Signs of Addiction

Determining that someone has a LAAM addiction simply by identifying the signs of addiction to LAAM can be a difficult process. The primary sign of any drug addiction is drug-seeking behavior. If the supposed addict is actively seeking out LAAM, the chances are high that the individual is an addict. LAAM is not easily found in the United States since it has been taken off the market by its US manufacturer. Methadone is still widely available for use, so anyone looking to locate LAAM for non-medical uses is likely to be addicted to the drug.

There are a few physical signs of use that can be observed in the LAAM user. Extended LAAM use can cause the user to exhibit flu-like symptoms, which include:

  • Body aches
  • Nausea
  • Vomiting
  • Dry mouth
  • Depression
  • Anxiety

While not as dangerous as levacetylmethadol (LAAM) overdose symptoms, these can still cause discomfort in the user. You can find out more about levacetylmethadol addiction treatment and symptoms by calling 1-800-928-9139. All conversations are kept confidential.

Levacetylmethadol (LAAM) Overdose Symptoms

Overdosing on LAAM is done in one of three ways. The user may take too large a dose while chasing a euphoric high, may have a low tolerance to opioids of any strength, or may take LAAM along with other drugs or alcohol. LAAM is intended for use in controlled medical settings by users with a developed tolerance to opioids. Using this drug outside of a medical setting can quickly lead to an overdose. Recognizable levacetylmethadol (LAAM) overdose symptoms will be present in the user. Fortunately, the signs of an overdose on levacetylmethadol (LAAM) are easy to recognize in the user. The symptoms of an overdose include:

  • Cold and clammy skin
  • Pinpointed pupils
  • Confusion
  • Nervousness
  • Low blood pressure
  • Slowed heartbeat
  • Restlessness
  • Blue lips, skin or fingernails
  • Troubled or reduced breathing
  • Extreme dizziness
  • Drowsiness
  • Weak muscles
  • Loss of consciousness

In the most serious of overdose cases, cardiac arrest, apnea or a circulatory collapse may result.

Overdose Treatment

If a LAAM user shows levacetylmethadol (LAAM) overdose symptoms, it's critical that the user be brought immediately to an emergency room for treatment. The earlier the user can receive levacetylmethadol (LAAM) overdose treatment, the better the chances of that overdose being non-fatal.

"Once in treatment, the first thing the medical personnel in the emergency room will do is assess the user's breathing."Once in treatment, the first thing the medical personnel in the emergency room will do is assess the user's breathing. It's important that the patient's breathing is unimpeded during the entire treatment process so oxygen may be administered if needed, or the user may even be placed onto a ventilation system.

Once the patient's airway is cleared, the stomach is emptied of its contents to remove any unabsorbed LAAM from the system. Naloxone is then given to the patient to counter the effects of the LAAM and eliminate many of the levacetylmethadol (LAAM) overdose symptoms. While the naloxone can reverse the effects of taking the LAAM, this can also throw the patient into immediate detox and withdrawal. To keep the withdrawal symptoms as light as possible, the naloxone is often administered in several low doses rather than a single large dose.

Throughout the overdose treatment, the patient's vital signs are closely monitored and a drug screening or assessment is conducted to find out if the patient consumed any other drugs. This drug screening is to prevent giving the patient medication that may react badly with other drugs in the patient's system.

Find out more about LAAM addiction treatment and levacetylmethadol (LAAM) overdose symptoms by calling 1-800-928-9139.

Factoid:

  • Levacetylmethadol (LAAM) is a more potent form of methadone, but it lacks the usual euphoric opioid effects.
  • The name brand of levacetylmethadol (LAAM), Orlaam, has been removed from both the European Union and US markets due to possible negative effects of the drug on a user's heart rhythm. The first removal was in the EU in 2001, followed by removal in the US in 2003.